|Anti-Depressent vs sexual dysfunction
Nov 15, 2000
I have asked this question but forgot where in this site I asked them. but plainly speaking I am presently taking Zoloft and have taken prozac in the past. I want to change as the zoloft is working in one are only and that is while on it I can not have an erection or if get one it goes before I am done. Is there any anti-depressent out there that does not go against obtaining a erection> I am sorry this is so crude but can't thing of a better way to ask. Thanks in advance.
Response from Dr. Boyle
The selective serotonin reuptake inhibitor (SSRI) class of antidepressant, which includes Prozac and Zoloft, is associated with erectile dysfunction (ED). Most other antidepressants, and there are many, are not associated with ED. You can read about these on this site or on www.medscape.com. ED is a significant problem and a recent presentation I saw, summarized in an article by me on www.HIVandHepatitis.com, argues that it may be a reason for medication and safer sex non-adherence. There is no easy way to discuss this problem, and sometimes the language is "crude", but it is important that you discuss this problem with your doctor and/or psychiatrist. While it may be uncomfortable for you, most doctors are accustomed to hearing about and discussing this problem, and there are many treatment options for ED and depression. BB
Brian Boyle, M.D., J.D.
High Triglycerides & Gemfibrozil
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.